I've have been prescribed Aricept for cognitive problems and have been experiencing some symptoms and was wondering whether it was safe to continue. The doctor instructed that I take 5mg then after 2-3days if I didn't notice anything different go up to 10mg. Well I did that and it seems I went up too quickly. I got lots of little shocks/zings soon after taking it at night. I have experienced large single shocks before to do with waking up but his it many little zaps. They are not actually painful but have been accompanied by a mild headache also not really painful. Then the room would start spinning and my eyes would begin to close and I would go into a fast 'dream' with continual high pitched noise/singing. I would eventually end up in the room again whether or not I was awake and this process would repeat through the night. It was actually quite hard to stay awake, because blinking would cause me to go under again. Holding my eyelids open makes my eyes feel like sandpaper and dehydrated. I stopped taking the Aricept for a couple days after this. Now I will stay on 5mg for the remainder of the course. Last night I woke up to a painful cramp in my calf and some zings. I thought the previous night was much better I only go one or two zings.
It does mention symptoms like above in the leaflet but they are not the common symptoms. It also says to tell you doctor if you have hepatitis. I had Hepatitis A as an infant. He should be aware of my full medical history and I declared it on the form I had to fill out for my diagnosis.
When I started on the aricept I got what I thought was a stomach complaint. My stomach can be sensitive so I decided to stop taking the meds for a couple of days as they can irritate my stomach. I was also taking Strattera which I was assured it was ok to take with Aricept. I decided I could put Strattera on hold as I want to see what effect the Aricept is having. It is hard enough determining if one drug is working, plus it is a bit of a ******* to manage taking drugs in the morning and a night. I have been felling generally worn out in the day and very light pain on my abdomen/nervous stomach. This in itself doesn’t make my feel more switched on. It tends to feel better toward the evening before I take another dose.
I'm in a dilemma. I want to continue taking them to see it they will work. I can live with the symptoms if they will eventually fade. On the other hand I don't want to risk causing damage to my brain or other organs. As I've go long standing cognitive problems rather than a degenerative illness, I really don't want to risk making that worse than it or ready is.
This is the reason why I’m been pushing for a neurofunctional study so much. It is a no brainier (no pun intended :p )
The side affects have gone down considerably thought I'm taking 5mg for the time being.
I have to take a steroid nasal spray because otherwise I can't breathe at night. But I have found that recently I can go a couple of days between sprays so long as I have not encountered whatever particulate that will cause it to be inflamed. The other night there was some people smoking around me which appears to be the worst.
I'm not sure but I think the Aricept side effects are a little more pronounced when I take the nasal spray. I have been getting very little recently but when I used the spray the other day I did get some shocks.
My doctor says I should drink water reasonably, which I do anyway. I also happen to sleep in a very contorted way which may be an ASD/sensory thing as weighted blankets and training cats to sleep on top are not that uncommon. With me I tend to be fairly contorted with limbs, sometimes sleep on top of my arm and cross my legs. I get better quality sleep this way. It hasn't affected me negatively throughout the years as far as I've noticed. It could cause loss of circulation, 'dead arms' but since I have been exercising and eating well I don't really get that anymore.
*Huperzine A* - I have some. This is an amazing drug that they are using in China as their drug of choice. It is derived from a Chinese club moss plant. Harvard University and Chinese universities have done research that has shown that it can improve cognitive impairment and may be a bit safer. I'm not taking it currently as it has the same mechanism of action as Aricept (acetylcholinesterase inhibitor). It is also said to have neuroprotective effects and crosses the blood brain barrier more readily than other drugs. However each of the drugs Donepezil, Memantine, Huperzine A seem to affect (or at least the research shows more improvement) in different cognitive function such as spatial memory, language etc. So I need to get the right one. I have 200mcg tablets but am told they can be strong to start out with so I can cut them in half. What is good about Huperzine A is it is considerably cheaper than the alternatives. Because of an ironically named *ahem* political *ahem* organisation NICE (National Institute for Clinical Excellence) refuse to recommend Aricept and many of these drugs as cost effective I end up paying £100 private prescription for a measly 28 pills. Whereas I can get Huperzine A for effectively the cost of an NHS prescription which is less than £10 and at 120 tablets.
I want to give the Aricept a decent trial. Right now I whatever positive effects I am getting are quite subtle so I can't be sure. How long should I try for to see if it has at least some effectiveness? There doesn't seem to be agreement. The guy that prescribes me says it seems not to take too long with other patients if it worksand the improvement should be marked or not there. He had mixed results. Another guy says it might take a bit longer for some people. I need to know this so I can assess the Aricept. Even if the Aricept works I still want to try the Huperzine A for comparison. If the two drugs offer me some cognitive improvement in areas which I'm deficient is it ever possible to take Aricept and Huperzine A at the same time? I know you can take Memantine an Aricept at the same time.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.